Kansas, 2002

Hail in Kansas, May 7, 2002

May 7, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:00 PM CST, 18 hours 30 minutes earlier.

Area forecast discussion, May 6, 1:00 PM CST, 18 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 6 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY
AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS
MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM
EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON
THAT BOUNDARY...YET.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED
THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY
SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL
MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE
BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A
MINIMAL CAPPING INVERSION (0.7C).

PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT
TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR
NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION
CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z
OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE
THE STORMS.

OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS
AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB
THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT.
PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED
ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL
MISSOURI TONIGHT.

WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E
CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW
CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO
OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES
WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE.

NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT
IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE
00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE
WEATHER SEASON IS UPON US.

THANKS TO NDFD WFOS FOR IM COORDINATION.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
FCSTID = 8
SGF   64  79  64  83 /  70  30  30  40
JLN   68  82  66  85 /  70  30  30  40
UNO   64  79  64  82 /  70  30  30  40
VIH   64  78  64  84 /  70  30  30  40
AIZ   64  78  64  84 /  70  30  30  40

.SGF...
MO...FLOOD WATCH TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089.

KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097.

SUTTON

In the hours before

Local storm report, May 7, 5:30 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY AS OF 630 AM
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    HORTON                    MO   60 MPH TSTM GUST
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 AM    TIFFIN                    MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    LINCOLN                   MO   .75 INCH HAIL
05/07/02   BENTON

0140 AM    COLE CAMP                 MO   WIND DAMAGE
05/07/02   BENTON                         TREES DOWN INTO POWER
                                          LINES. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0147 AM    5 NE WARSAW               MO   WIND DAMAGE
05/07/02   BENTON                         ROOF DAMAGED TO A HOME
                                          AND TREES DOWN.  ALSO,
                                          9 MILES SOUTHEAST OF
                                          WARSAW MO AT THE
                                          INTERSECTION OF HIGHWAY
                                          AND M...MOBILE HOMES
                                          DAMAGED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0155 AM    VERSAILLES                MO   WIND DAMAGE
05/07/02   MORGAN                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0204 AM    WHEATLAND                 MO   WIND DAMAGE
05/07/02   HICKORY                        ROOF BLOWN OFF HOME
                                          NEAR WHEATLAND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0205 AM    5 N CAMDENTON             MO   60 MPH TSTM GUST
05/07/02   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 AM    ELDON                     MO   WIND DAMAGE
05/07/02   MILLER                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED
                                          NUMEROUS POWER LINES
                                          AND TREES DOWN
                                          THROUGHOUT THE COUNTY.

0215 AM    COLLINS                   MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.

0235 AM    LEBANON                   MO   WIND DAMAGE
05/07/02   LACLEDE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0300 AM    VIENNA                    MO   WIND DAMAGE
05/07/02   MARIES                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED TREES
                                          DOWN ALONG HIGhWAY 28
                                          SOUTHWEST OF VIENNA,
                                          AND SOUTH OF BELLE.

0311 AM    ROLLA                     MO   WIND DAMAGE
05/07/02   PHELPS                         TREES, BILL BOARD AND
                                          TRACTOR TRAILER
                                          DAMAGED.  TIME
                                          ESTIMATED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, May 7, 5:34 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    COLLINS                   MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 5:46 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Local storm report, May 7, 6:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Special weather statement, May 7, 6:26 AM CST, 1 hour 4 minutes before
MOZ096>098-105-106-071330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 AM CDT TUE MAY 7 2002

SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 7, 7:06 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    2 N ROLLA                 MO   FLOOD
05/07/02   PHELPS                         THE PUBLIC REPORTED E
                                          HIGHWAY NORTH OF ROLLA
                                          FLOODED AND IMPASSBLE.

The radar

The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
May 7, 7:30 AM CST
Where
Bourbon County, Hiattville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -94.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294008.